Michigan, 2010Flash Flood in Michigan, May 21, 2010
May 21, 2010 · NWS IWX · 1 event in 1 county or zone
A upper level impulse, abundant moisture and a south-southwesterly flow combined to allow for the development of thunderstorms. While several produced small hail and locally gusty winds, the main effect was torrential rainfall, on the order of 1 to 3 inches per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A upper level impulse, abundant moisture and a south-southwesterly flow combined to allow for the development of thunderstorms. While several produced small hail and locally gusty winds, the main effect was torrential rainfall, on the order of 1 to 3 inches per hour. This resulted in flash flooding in several locations across western Defiance county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 21, 2:59 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, May 21, 2:59 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
359 PM EDT FRI MAY 21 2010
.SHORT TERM...
TONIGHT THROUGH SATURDAY NIGHT...THE MAIN CONCERN IS THE POTENTIAL
FOR SEVERE STORMS...BUT ALSO FOR FLOODING. SOME TRAINING OF STORMS
ON THE LATEST RADAR SCANS INDICATE THE POTENTIAL FOR HEAVY RAIN...
SO GIVEN REPORTS OF SOME FLOODING IN ELKHART AND RADAR/SFC REPORTS
OF HEAVY RAIN...WILL CONTINUE TO MENTION THE POTENTIAL FOR HEAVY
RAIN. SPC MESO ANALYSIS INDICATES CAPE VALUES HAVE RISEN OVER 1000
J/KG OVER SOUTHEAST AREAS WHERE STORMS HAVE YET TO OCCUR. ONGOING
CONVECTION AHEAD OF THE APPROACHING FRONT WILL LIKELY MAKE IT
HARDER FOR STORMS TO BECOME SEVERE OVER WEST AREAS AHEAD OF THE
FRONT...HOWEVER...GIVEN CELL MERGERS ON RADAR AND SOME EARLIER
REPORTS OF WIND DAMAGE IN ELKHART AND THREE RIVERS...THE POTENTIAL
FOR STORMS TO BECOME SEVERE CONTINUES THIS AFTERNOON. OTHERWISE...
THE UPPER LOW WAS OVER NE IL AND WILL CONTINUE TO LIFT NORTHEAST
AS A LARGE TROF DIGS DOWNSTREAM. PRECIPITATION SHOULD END FROM
WEST TO EAST LATE TONIGHT AND EARLY SATURDAY. HAVE ADDED SOME
DRIZZLE OVERNIGHT GIVEN UPPER AIR PROFILES. OTHERWISE...CONDITIONS
SHOULD DRY OUT SATURDAY.
&&
.LONG TERM...
SUNDAY THROUGH FRIDAY. LITTLE CHNG TO ONGOING CONSISTENT AND WARM
LONG TERM PD. 12 UTC GUIDANCE SUITES TRENDING TOWARD GENERAL
CONSENSUS...WITH HIR CONFIDENCE FOR WARM/DRY FCST ESPCLY DYS3-6.
ERN CONSENSUS REX BLOCK AT START OF LONG TERM WITH INCRSGLY STRONG
UPSTREAM MIDLVL RIDGING FM SRN MS RVR VLY INTO CNTL GRTLKS...WITH
MID LVL ANTICYCLONE REACHING CRESCENDO ACRS ERN/CTNL GRTLKS BY 00
UTC WED. LOW LEVEL THERMAL RIDGE TO ANCHOR FM SRN MO INTO WRN GRTLKS
BY SUN AFTN AS WRN CONUS TROF SHARPENS COURTESY FUJIWHARA BTWN
ALB/SASK WAVE AND STRONGLY TROP FOLDED ENERGY NOW ONTO WA/OR COAST.
STRONG DOWNSTERAM RIDGE BLOCK TO HOLD ERLY/MIDWEEK CONVECTION WELL
WEST OF CWA...FOCUSED IN HIR 1000-859MB THETA-E STREAM. SOME CONCERN
FOR FRONTAL SYSTEM LAYING OUT E-W ACRS NRN GRTLKS DY6-7 TIMEFRAME AS
IT BEGINS TO SAG SWD...POTNLY SPARKING SHRA/TSRA ACTIVITY. HOWEVER
AS FURTHER UPSTREAM/INTERNATIONAL DATELINE SHORTWAVE PROGGED TO
REDIG WRN TROF DEEPER AND FURTHER WEST BY END OF FCST PD...HAVE SOME
RESERVATIONS ON FRONTS IMPACT WRT SENSIBLE WEATHER AS WARM MIDLVL
CAPPING INVERSION SHOULD HAVE TIME TO REACH FULL MATURATION AND WITH
BEST SFC FNTL CONVERGENCE AND MIDLVL COLD POOL VERY WELL COULD
REMAIN ACRS CAN INTO NEW ENGLAND/LOWR GRTLKS FOR DY7...AND WL KEEP
ENTIRE EXTND WARM/DRY FOR NOW AND AWAIT A MORE COHERENT PRECIP
SIGNAL.
&&
.AVIATION...
HAVE ADJUSTED THE TIMING OF SHWRS/STORMS INTO THE SBN AND FWA
TERMINALS EARLY IN THE PERIODS. AN UPPER LOW WAS OVER CENTRAL IL
AND WAS LIFTING NORTH. SHWRS AND STORMS SHOULD CONTINUE TO DEVELOP
THIS AFTERNOON WITH DAYTIME HEATING AND AS A SFC FRONT APPROACH.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...SKIPPER
LONG TERM...MURPHY
AVIATION...SKIPPER
Hazardous weather outlook, May 21, 2:20 AM EST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 AM EDT FRI MAY 21 2010
INZ003>009-012-014-016>018-025>027-033-034-LMZ043-046-MIZ077>081-
OHZ001-002-004-005-015-016-024-025-220730-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
MARSHALL-KOSCIUSKO-WHITLEY-ALLEN IN-HUNTINGTON-WELLS-ADAMS-BLACKFORD-
JAY-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-CASS MI-ST. JOSEPH MI-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
PLYMOUTH...BREMEN...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
320 AM EDT FRI MAY 21 2010 /220 AM CDT FRI MAY 21 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
PRODUCE SMALL HAIL AND GUSTY WINDS. IN ADDITION...LOCALLY HEAVY
RAINFALL IS POSSIBLE TODAY WITH PONDING OF WATER ON AREA ROADWAYS
AND RISES ON AREA STREAMS AND RIVERS. MINOR FLOODING OF A FEW
RIVER POINTS IS POSSIBLE HEADING INTO THIS WEEKEND.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ013-015-020-022>024-032-220730-
PULASKI-FULTON IN-WHITE-CASS IN-MIAMI-WABASH-GRANT-
INCLUDING THE CITIES OF...WINAMAC...FRANCESVILLE...ROCHESTER...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...MARION
320 AM EDT FRI MAY 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON WITH LARGE
HAIL AND DAMAGING WINDS BEING THE GREATEST THREATS. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY WITH PONDING
OF WATER ON AREA ROADWAYS AND RISES ON AREA STREAMS AND RIVERS.
MINOR FLOODING OF A FEW RIVER POINTS IS POSSIBLE HEADING INTO THIS
WEEKEND.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
ARNOTT
In the hours before
Local storm report, May 21, 3:33 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
433 PM EDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG COLON 41.96N 85.32W
05/21/2010 ST. JOSEPH MI EMERGENCY MNGR
BARN DAMAGE AND UPROOTED TREES NEAR LONG STREET.
NUMEROUS TREES OF 1 TO 2 FOOT DIAMETER UPROOTED.
&&
CORRECTED REMARKS
EVENT NUMBER IWX1000542
MSLLocal storm report, May 21, 3:37 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG THREE RIVERS 41.94N 85.63W
05/21/2010 ST. JOSEPH MI TRAINED SPOTTER
POWER LINES DOWN. REPORTED ON ELM STREET AND PORTAGE
AVE.
&&
EVENT NUMBER IWX1000545
SAWLocal storm report, May 21, 3:38 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 PM EDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG THREE RIVERS 41.94N 85.63W
05/21/2010 ST. JOSEPH MI EMERGENCY MNGR
LARGE TREES DOWN AND REPORTED TO BE ACROSS THE STREETS.
&&
CORRECTED EVENT TIME
EVENT NUMBER IWX1000537
SAWLocal storm report, May 21, 3:39 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 PM EDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL FREMONT 41.73N 84.93W
05/21/2010 M0.25 INCH STEUBEN IN AMATEUR RADIO
&&
EVENT NUMBER IWX1000546
MSLLocal storm report, May 21, 4:15 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 PM EDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 3 NNE AUBURN 41.41N 85.04W
05/21/2010 M0.25 INCH DE KALB IN TRAINED SPOTTER
PEA SIZE HAIL AND HEAVY RAINFALL. 0.6 INCHES IN 15
MINUTES.
&&
EVENT NUMBER IWX1000547
SAWLocal storm report, May 21, 4:32 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
532 PM EDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 3 ENE ROLLING HILLS 41.04N 85.22W
05/21/2010 E0.25 INCH ALLEN IN TRAINED SPOTTER
PEA SIZE HAIL AND HEAVY RAINFALL
&&
EVENT NUMBER IWX1000548
SAWFlash Flood, Hillsdale
- When
- May 21, 4:44 PM EST to 6:45 PM EST
- Where
- Hillsdale County, 3.96 mi WNW of Litchfield to 1.61 mi SW of Montgomery
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.069, -84.823
Emergency management officials reported numerous roads flooded across the western part of the county, including near the intersection of US 12 and Sand Lake Road. One to three inches of rain fell across portions of this area in roughly two hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, May 21 to 22, 2010$356,000 · EF1 · 16 events
- Hail and Damaging Winds in Georgia, May 21, 2010$585,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, May 21, 2010$275,000 · 2.75 in hail · 10 events
- Flash Flooding in Ohio, May 21 to 22, 2010$250,000 · 3 events
- Tornadoes in Kentucky, May 21, 2010$35,000 · EF1 · 2 events
- Flash Flooding in Mississippi, May 21, 2010$75,000 · 3 events
- Flash Flood and Damaging Winds in Michigan, May 21 to 22, 2010$50,000 · 54 kt wind · 4 events
- Flash Flood in Indiana, May 21 to 22, 2010$50,000 · 1 event
- Hail and Damaging Winds in Georgia, May 21, 2010$21,000 · 1.75 in hail · 15 events
- Dense Fog in Wisconsin, May 21 to 22, 201015 events
- Tornadoes and Flash Flooding in Illinois, May 21, 2010$5,000 · EF0 · 13 events
- Hail in Texas, May 21, 20103 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257300.